What is Athlete's Foot?
Athlete's foot is a fungal infection affecting the feet which is otherwise
known as "tinea pedis". The main causes are occlusive footwear--or wearing footwear
without absorbent socks--combined with sweating. This provides the perfect growth
environment for the responsible fungus. This is an extremely common condition,
not just among athletes: estimates are that 7 out of 10 adults will have athlete's
foot at some point. Interestingly, it rarely occurs before puberty, but becomes
more common with increasing age.
The most common symptoms are itchiness,
pain, and redness between the toes. Athlete's foot may also cause scaly soles,
painful fissures between the toes, and less frequently may cause vesicular
or ulcerative lesions. These fissures or lesions become risk areas for secondary
infection. Certain activities, such as swimming and communal bathing, may
also increase the risk of infection.
The good news is that athlete's foot is
usually easily treated with over-the-counter antifungal medications
such as clotrimazole (Lotrimin TM) or tolnaftate (Tinactin). The bad news
is that people often treat themselves incorrectly with over-the-counter, topical
steroid creams such as hydrocortisone. Anti-fungal medications should be
used sparingly but regularly, as directed. An application the size of a chocolate
chip should be adequate to cover the entire bottom of your foot. Other tips
in managing athlete's foot: keep your feet clean and dry. Wear clean absorbent
socks made of natural fibers, such as cotton, and change them during the day
if your feet become moist or sweaty. Dusting the inside of your shoes and
socks with talcum powder or a medicated powder such as Desenex may help to
decrease the moisture level. Alternately wearing different pairs of shoes
to allow them to dry out for a day or two at a time may help. If using topical
antifungal medications and following those tips doesn't help clear up your
infection with 7 days, ask your doctor about prescribing an oral
Created: 12/6/2004  - Donnica Moore, M.D.